0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
ARTICLE |

The Use of Diphenylhydantoin (Dilantin) Sodium in the Treatment of Ventricular Tachycardia

WILLIAM A. LEONARD Jr., M.D.
AMA Arch Intern Med. 1958;101(4):714-717. doi:10.1001/archinte.1958.00260160036005.
Text Size: A A A
Published online

Ventricular tachycardia, which appears in about 2% of the cases, is admitted to be a serious complication of acute myocardial infarction. It most commonly occurs within the first five days but may occur later during the course of the disease, particularly in those patients who have been given digitalis.1 Spontaneous reversion to a normal sinus mechanism is rare, and it is therefore a situation which calls for prompt, exact diagnosis and therapy.

Sabathie2 has reported the treatment of ventricular tachycardia with morphine sulfate. It has been suggested by Gold 3 that other central nervous system depressants, particularly barbiturates and bromides, might be used for the treatment of ventricular ectopic beats. Harris,4 noting that the heart and central nervous system respond to many drugs in a similar fashion, reported that diphenylhydantoin (Dilantin) sodium caused cessation of ventricular ectopic activity, produced by ligating the anterior descending coronary artery in

Topics

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

First Page Preview

View Large
First page PDF preview

First Page Preview

View Large
First page PDF preview

Figures

Tables

References

Correspondence

CME
Also Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
Please click the checkbox indicating that you have read the full article in order to submit your answers.
Your answers have been saved for later.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.
Submit a Comment

Multimedia

Some tools below are only available to our subscribers or users with an online account.

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Related Content

Customize your page view by dragging & repositioning the boxes below.

Jobs
brightcove.createExperiences();